Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Tulsa, OK

March 9, 2017Haskell County, LeFlore County, Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 9, 2017, 10:11 PM CST for Haskell County, LeFlore County, Sequoyah County, Oklahoma. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2017, 10:11 PM CST (04:11 UTC)
Expired
Mar 9, 2017, 10:45 PM CST
In force
34 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haskell County, OK, LeFlore County, OK, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 48 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 10:30 PM CSTHAIL 1Cowlington, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 3:52 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1504 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

325 
WUUS54 KTSA 100411
SVRTSA
OKC061-079-135-100445-
/O.NEW.KTSA.SV.W.0041.170310T0411Z-170310T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1011 PM CST THU MAR 9 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Eastern Haskell County in southeastern Oklahoma...
  Southern Sequoyah County in east central Oklahoma...
  Northwestern Le Flore County in southeastern Oklahoma...

* Until 1045 PM CST

* At 1011 PM CST, a severe thunderstorm was located over Tamaha,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Sallisaw...                       Muldrow...
  Spiro...                          Keota...
  McCurtain...                      Bokoshe...
  Gans...                           Tamaha...
  Kanima...                         Mc Key...
  Milton...                         

This includes Interstate 40 in Oklahoma between mile markers 298 and
318.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3510 9493 3539 9511 3541 9508 3542 9508
      3550 9485 3545 9464 3529 9452
TIME...MOT...LOC 0411Z 320DEG 31KT 3538 9497 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
245 
WWUS54 KTSA 100427
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1027 PM CST THU MAR 9 2017

OKC061-079-135-100445-
/O.CON.KTSA.SV.W.0041.000000T0000Z-170310T0445Z/
Haskell OK-Sequoyah OK-Le Flore OK-
1027 PM CST THU MAR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CST
FOR EASTERN HASKELL...SOUTHEASTERN SEQUOYAH AND NORTHWESTERN LE FLORE
COUNTIES...

At 1027 PM CST, a severe thunderstorm was located 3 miles east of
Keota, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Muldrow...                        Spiro...
Keota...                          Bokoshe...
Gans...                           Tamaha...
Milton...                         

This includes Interstate 40 in Oklahoma between mile markers 314 and
318.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.

&&

LAT...LON 3510 9493 3540 9503 3541 9461 3529 9452
TIME...MOT...LOC 0427Z 320DEG 31KT 3527 9486 

HAIL...1.00IN
WIND...60MPH
 
$$
469 
WWUS54 KTSA 100440
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1040 PM CST THU MAR 9 2017

OKC061-079-135-100450-
/O.EXP.KTSA.SV.W.0041.000000T0000Z-170310T0445Z/
Haskell OK-Sequoyah OK-Le Flore OK-
1040 PM CST THU MAR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HASKELL...SOUTHEASTERN
SEQUOYAH AND NORTHWESTERN LE FLORE COUNTIES WILL EXPIRE AT 1045 PM
CST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CST for
southeastern and east central Oklahoma.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tulsa.

LAT...LON 3510 9493 3540 9503 3541 9461 3529 9452
TIME...MOT...LOC 0440Z 320DEG 31KT 3519 9478 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 9:58 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 9, 9:58 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
958 PM CST Thu Mar 9 2017

...UPDATE...

.DISCUSSION...
Convection continues across east central OK into northwest AR with
a downtrend on strength noted over the past hour. A stabilizing
boundary layer and lack of additional forcing should continue the
downtrend which is in line with short term progs. Updated forecast
will continue to adjust for precip and clear counties from the
current SVR watch which is likely to expire at 11pm.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   41  58  44  46 /  10  10  30  90
FSM   53  64  40  43 /  60  10  20  90
MLC   51  64  46  51 /  50  10  20  90
BVO   38  55  41  47 /  10  10  40  90
FYV   42  57  37  41 /  10  10  20  90
BYV   41  54  34  38 /  10  10  20  90
MKO   47  62  43  46 /  20  10  20  90
MIO   38  53  38  43 /  10  10  40  90
F10   46  61  46  49 /  40  10  20  90
HHW   60  67  46  55 /  30  20  20  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
Hazardous weather outlook, Mar 9, 4:52 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CST Thu Mar 9 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CST Thu Mar 9 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This evening and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Extreme northeast Oklahoma and far northwest Arkansas.
	ONSET...Late afternoon through mid evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...Ongoing...ending after midnight.

	AREA AT GREATEST RISK... .

HEAVY RAIN.
	RISK...Limited.
	AREA...Far northwest Arkansas.
	ONSET...Mid to late evening.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...All eastern Oklahoma and far northwest Arkansas.
	ONSET...Ongoing.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Generally along and west of a line from Nowata to McAlester.
	ONSET...Ongoing...improving after sunset.

DISCUSSION...
Scattered severe storms are ongoing across southeast Kansas and
southwest Missouri with additional development expected into far
northeast Oklahoma this evening. Storms will initially remain
discrete and capable of very large hail with a limited risk of
tornadoes. During the mid to late evening hours the storms are
likely to congeal into a larger thunderstorm complex as they
develop east and southeast. This will transition the primary
severe weather risk to locally damaging winds. The severe weather
risk is expected to diminish during the late evening hours with
storms weakening below severe limits after midnight.

Fire weather concerns will also continue until sunset across
portions of eastern Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...No Hazards.
SATURDAY...Winter Weather Potential.
SUNDAY through WEDNESDAY...No Hazards.

EXTENDED DISCUSSION...
Cooler temperatures will overspread the region Friday and
more so on Saturday as widespread rain and a stronger
cold front move through the region. Temperatures across
the higher terrain of far northwest Arkansas may cool
sufficiently to allow for light snow accumulations by
early Sunday morning. Dry and cool weather will then prevail
through the middle of next week.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Mar 9, 9:31 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
931 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             5 NE FORT GIBSON        35.85N 95.19W
03/09/2017  E0.88 INCH       CHEROKEE           OK   PUBLIC

            GOLF BALL SIZE HAIL NORTH OF FORT GIBSON. TIME ESTIMATED
            BY RADAR.

&&

AEJ
Local storm report, Mar 9, 9:33 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
933 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             GROVE                   36.59N 94.77W
03/09/2017  E2.50 INCH       DELAWARE           OK   PUBLIC

            RELAYED OVER SOCIAL MEDIA FROM CHANNEL 6. TIME ESTIMATED
            BY RADAR.

&&

AEJ
Local storm report, Mar 9, 9:38 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
938 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             1 S SPRINGDALE          36.17N 94.13W
03/09/2017  E0.88 INCH       WASHINGTON         AR   AMATEUR RADIO

&&

AEJ
Local storm report, Mar 9, 9:39 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
939 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HAIL             SAVOY                   36.11N 94.33W
03/09/2017  E0.75 INCH       WASHINGTON         AR   AMATEUR RADIO

&&

JBM
Local storm report, Mar 9, 9:44 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
944 PM CST THU MAR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             1 W LOCUST GROVE        36.20N 95.19W
03/09/2017  E1.75 INCH       MAYES              OK   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

AEJ
Special weather statement, Mar 9, 9:57 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Tulsa OK
957 PM CST THU MAR 9 2017

OKZ071-073-074-100430-
Haskell OK-Pittsburg OK-McIntosh OK-
957 PM CST THU MAR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL...CENTRAL
MCINTOSH AND NORTHEASTERN PITTSBURG COUNTIES UNTIL 1030 PM CST...

At 957 PM CST, a strong thunderstorm was located near Eufaula, moving
southeast at 35 mph.

Dime to penny size hail and winds in excess of 40 mph will be
possible with this storm.

Locations in or near the path include...
Eufaula...                        Quinton...
Crowder...                        Kinta...
Canadian...                       Indianola...
Hanna...                          Raiford...
Blocker...                        Vivian...
Arrowhead State Park...           Enterprise...
Lake Eufaula State Park...        Featherston...
Lewisville...

A severe thunderstorm watch remains in effect until 1100 PM CST for
southeastern and east central Oklahoma.

LAT...LON 3530 9593 3545 9537 3540 9534 3530 9535
      3530 9531 3529 9528 3513 9519 3502 9552
      3513 9588
TIME...MOT...LOC 0357Z 320DEG 31KT 3527 9561

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:25 PM CSTSpecial Weather StatementTSAOttawa20 min
Mar 9, 6:28 PM CSTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa47 min
Mar 9, 7:06 PM CSTSevere Thunderstorm WarningTSADelaware, Ottawa39 min
Mar 9, 7:28 PM CSTSevere Thunderstorm WarningTSADelaware47 min
Mar 9, 7:32 PM CSTSpecial Weather StatementTSAMayes28 min
Mar 9, 7:35 PM CSTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes25 min
Mar 9, 7:59 PM CSTSpecial Weather StatementTSAAdair31 min
Mar 9, 8:01 PM CSTSpecial Weather StatementTSAMuskogee29 min
Mar 9, 8:24 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, McIntosh, Muskogee, Wagoner36 min
Mar 9, 8:56 PM CSTSevere Thunderstorm WarningTSACherokee, Muskogee, Sequoyah34 min
Mar 9, 9:05 PM CSTSpecial Weather StatementTSAMcIntosh, Okfuskee25 min
Mar 9, 9:17 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah28 min
Mar 9, 9:28 PM CSTSpecial Weather StatementTSAMcIntosh, Muskogee32 min
Mar 9, 9:42 PM CSTSevere Thunderstorm WarningTSACherokee, Haskell, Muskogee, Sequoyah33 min
Mar 9, 9:57 PM CSTSpecial Weather StatementTSAMcIntosh33 min
Mar 9, 10:26 PM CSTSpecial Weather StatementTSALatimer34 min
Mar 9, 10:40 PM CSTSpecial Weather StatementTSALeFlore35 min
Mar 9, 10:54 PM CSTSpecial Weather StatementTSALatimer36 min
Mar 9, 11:02 PM CSTSpecial Weather StatementTSALeFlore43 min
Mar 9, 11:30 PM CSTSpecial Weather StatementTSALeFlore30 min
Mar 10, 12:39 AM CSTSpecial Weather StatementTSAPushmataha66 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.